Brownian motion with a parabolic drift and airy functions


Let {W(t): t ∈ ∝} be two-sided Brownian motion, originating from zero, and let V(a) be defined by V(a)=sup}t ∈ ∝: W(t)−(ta)2 is maximal}. Then {V(a): a ∈ ℝ} is a Markovian jump process, running through the locations of maxima of two-sided Brownian motion with respect to the parabolas f a(t)=(ta)2. We give an analytic expression for the infinitesimal generators of the processes a ∈ ℝ, in terms of Airy functions in Theorem 4.1. This makes it possible to develop asymptotics for the global behavior of a large class of isotonic estimators (i.e. estimators derived under order restrictions). An example of this is given in Groeneboom (1985), where the asymptotic distribution of the (standardized) L 1-distance between a decreasing density and the Grenander maximum likelihood estimator of this density is determined. On our way to Theorem 4.1 we derive some other results. For example, we give an analytic expression for the joint density of the maximum and the location of the maximum of the process {W(t)−ct 2: t ∈ ℝ}, where c is an aribrary positive constant. We also determine the Laplace transform of the integral over a Brownian excursion. These last results also have recently been derived by several other authors, using a variety of methods.

This is a preview of subscription content, log in to check access.


  1. 1.

    Abramowitz, M., Stegun, I.A.: Handbook of mathematical functions. Nat. Bur. Stand. 55, Washington (1964)

  2. 2.

    Barbour, A.D.: Brownian motion and a sharply curved boundary. Adv. Appl. Probab. 13, 736–750 (1981)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Blumenthal, R.M.: Weak convergence to Brownian excursion. Ann. Probab. 11, 798–800 (1983)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Chernoff, H.: Estimation of the mode. Ann. Inst. Stat. Math. 16, 31–41 (1964)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Daniels, H.E.: The statistical theory of the strength of bundles of threads, I. Proc. Roy. Soc. Lond. Ser. A 183, 404–435 (1945)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Daniels, H.E.: The maximum size of a closed epidemic. Adv. Appl. Probab. 6, 607–621 (1974)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Daniels, H.E., Skyrme, T.H.R.: The maximum of a random walk whose mean path has a maximum. Adv. Appl. Probab. 17, 85–99 (1985)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Dieudonné, J.: Foundations of modern analysis. New York: Academic Press 1969

    Google Scholar 

  9. 9.

    Doob, J.L.: Classical potential theory and its probabilistic counterpart. Berlin Heidelberg New York Tokyo: Springer 1984

    Google Scholar 

  10. 10.

    Durrett, R. T., Iglehart, D. L., Miller, D. R.: Weak convergence to Brownian meander and Brownian excursion. Ann. Probab. 5, 117–129 (1977)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Grenander, U.: On the theory of mortality measurement. Part II. Skand. Akt. 39, 125–153 (1956)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Groeneboom, P.: The concave majorant of Brownian motion. Ann. Probab. 11, 1016–1027 (1983)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Groeneboom, P.: Estimating a monotone density. In: Le Cam, L.E., Olshen, R.A. (eds.) Proceedings of the Berkeley conferende in honor of Jerzy Neyman and Jack Kiefer, vol. II, pp. 539–555. Monterey: Wadsworth 1985

    Google Scholar 

  14. 14.

    Houwelingen, J.C. van: Monotone empirical Bayes tests for uniform distributions using the maximum likelihood estimator of a decreasing density. Ann. Stat. 15, 875–879 (1987)

    Article  MATH  Google Scholar 

  15. 15.

    Itô, K., McKean, H.P. Jr.: Diffusion processes and their sample paths, 2nd ed. Berlin Heidelberg New York: Springer 1974

    Google Scholar 

  16. 16.

    Kiefer, J., Wolfowitz, J.: Asymptotically minimax estimation of concave and convex distribution functions. Z. Wahrscheinlichkeitstheor. Verw. Geb. 34, 73–85 (1976)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Louchard, G.: Kac's formula, Lévy's local time and Brownian excursion. J. Appl. Probab. 21, 479–499 (1984)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Meyer, P.A., Smythe, R.T., Walsh, J.B.: Birth and death of Markov processes. Sixth Berkeley Symposium 3, 295–305. Berkeley: University of California Press 1972

    Google Scholar 

  19. 19.

    Olver, F.W.J.: Asymptotics and special functions. New York: Academic Press 1974

    Google Scholar 

  20. 20.

    Phoenix, S.L., Taylor, H.M.: The asymptotic strength distribution of a general fiber bundle. Adv. Appl. Probab. 5, 200–216 (1973)

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Prakasa Rao, B.L.S.: Estimation of a unimodal density. Sankhya Ser. A 31, 23–36 (1969)

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Shepp, L.A.: On the integral of the absolute value of the pinned Wiener process. Ann. Probab. 10, 234–239 (1982)

    MathSciNet  Article  MATH  Google Scholar 

  23. 23.

    Smith, R.L.: The asymptotic distribution of aseries-parallel system with equal load sharing. Ann. Probab. 10, 137–171 (1982)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Stroock, D.W., Varadhan, S.R.S.: Multidimensional diffusion processes. Berlin Heidelberg New York: Springer 1979

    Google Scholar 

  25. 25.

    Temme, N.M.: A convolution integral equation solved by Laplace transformation. J. Comp. Appl. Math. 13, 609–613 (1985)

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Venter, J.H.: On estimation of the mode. Ann. Math. Stat. 38, 1446–1456 (1967)

    MathSciNet  Article  MATH  Google Scholar 

  27. 27.

    Williams, D.: Path decomposition and continuity of local time for one-dimensional diffusions. Proc. London Math. Soc. 28, 738–768 (1974)

    MathSciNet  Article  MATH  Google Scholar 

  28. 28.

    Williams, D.: Diffusions, Markov processes and martingales. vol. 1: foundations. Chichester New York Brisbane Toronto: Wiley 1979

    Google Scholar 

Download references

Author information



Additional information

This paper was awarded the Rollo Davidson prize 1985 (Cambridge, UK)

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Groeneboom, P. Brownian motion with a parabolic drift and airy functions. Probab. Th. Rel. Fields 81, 79–109 (1989).

Download citation


  • Brownian Motion
  • Transition Density
  • Joint Density
  • Airy Function
  • Brownian Bridge